Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 23, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 24, 2006, 4:49 PM CDT for Vernon County, Wisconsin. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2006, 4:49 PM CDT (21:49 UTC)
- Expired
- May 24, 2006, 5:15 PM CDT
- In force
- 26 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Vernon County, WI
The radar
The La Crosse radar (KARX), 57 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 4:55 PM CDT | HAIL 0.75 | 12 W Hillsboro, WI | PENNY SIZE HAIL REPORTED AT WILDCAT MOUNTAIN STATE PARK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 2:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2144 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 242149 SVRARX WIC123-242215- /O.NEW.KARX.SV.W.0023.060524T2149Z-060524T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 449 PM CDT WED MAY 24 2006 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN VERNON COUNTY IN SOUTHWEST WISCONSIN... * UNTIL 515 PM CDT * AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES WEST OF HILLSBORO...OR ABOUT 15 MILES NORTHEAST OF VIROQUA...AND MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HILLSBORO AROUND 500 PM... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. LAT...LON 4368 9065 4360 9062 4363 9031 4374 9032 $$ BOYNE
2 follow-up statements
000 WWUS53 KARX 242158 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 457 PM CDT WED MAY 24 2006 WIC123-242215- /O.CON.KARX.SV.W.0023.000000T0000Z-060524T2215Z/ VERNON WI- 457 PM CDT WED MAY 24 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR NORTHEASTERN VERNON COUNTY... AT 451 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WILDCAT MOUNTAIN STATE PARK...OR 19 MILES NORTHEAST OF VIROQUA...MOVING NORTHEAST AT 35 MPH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM WEDNESDAY EVENING FOR WESTERN WISCONSIN. LAT...LON 4372 9064 4362 9059 4363 9031 4374 9033 $$ BOYNE
000 WWUS53 KARX 242209 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 509 PM CDT WED MAY 24 2006 WIC123-242219- /O.EXP.KARX.SV.W.0023.000000T0000Z-060524T2215Z/ VERNON WI- 509 PM CDT WED MAY 24 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN VERNON COUNTY EXPIRES AT 515 PM CDT... STRONG STORMS REMAIN POSSIBLE. THEREFORE...PERSONS ARE URGED TO STAY TUNED TO YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER INFORMATION. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM WEDNESDAY EVENING FOR NORTHEAST IOWA AND SOUTHEAST MINNESOTA AND WESTERN WISCONSIN. LAT...LON 4372 9064 4362 9059 4363 9031 4374 9033 $$ DTJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:25 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, May 24, 1:25 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 125 PM CDT WED MAY 24 2006 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT FORECAST WAS IN GOOD SHAPE OVERALL. PUT SOME TIME INTO THURSDAYS LOW OVERHEAD BUT OTHERWISE TIME WAS SPENT WITH SEVERE RISK TODAY AND ACTIVE WEATHER. AT 18Z...A COMPLEX SURFACE WIND PATTERN WAS SEEN OVER THE FORECAST AREA WITH WI IN SOUTHERLY FLOW...AND THE WESTERN AREA MIXING INTO A SOUTHWEST FLOW. THE REAL FRONTAL BOUNDARY...AND COINCIDENT DRY PUNCH VISIBLE ON GOES WATER VAPOR IMAGERY...APPEARS AS THE WEST WIND SHIFT CLOSER TO I-35. THIS STRONG DRY REGION ON WATER VAPOR IS MIXING DEWPOINTS DOWN INTO THE 30S AND 40S ACROSS NEB. ECHOES HAVE BEGUN TO APPEAR N OF KONA...HOWEVER INSTABILITY IS ONLY 500J/KG OF MLCAPE. RUC HAS A PRETTY GOOD HANDLE ON THE INSTABILITY AND CONTINUES TO DEVELOP HIGHER VALUES OVER THE SOUTHERN FORECAST AREA AS THIS ENTIRE AREA SHIFTS EAST INTO WI LATER THIS AFTERNOON. SHEAR PROFILES ARE NOT IMPRESSIVE EXCEPT THE VERY SOUTH AND BELIEVE THAT WITH MOST OF THE SHEAR IN THE 0-3KM LAYER...WE ARE STILL MAINLY GOING TO SEE PULSE AND MULTICELLS FORMING INTO A LINE AS THE COLD POOLS COALESCE. DEEP MIXING IS ACTUALLY DECREASING THE SHEAR SOMEWHAT AND HODOGRAPH LENGTHS ARE SHRINKING OVER THE PAST 2 HOURS. THE 18Z DVN HODOGRAPH APPEARS A BIT MORE SUPERCELLULAR WITH DEEP SHEAR AND A LONGER HODOGRAPH. HOWEVER...THE BLUE RIVER PROFILE IS LESS FAVORABLE. SO...THE HIGHER THREAT FROM A WIND SHEAR PERSPECTIVE SEEMS FURTHER SOUTH /SWRN WI/. EXPECT THE INSTABILITY TO GROW AND TSRA TO FORM ON THE RIVER OR EAST THIS AFTERNOON AND EXIT QUICKLY...BY LATE AFTERNOON /6PM/. 24.12Z NAM AND GFS SOLUTIONS ARE FAIRLY CLOSE THROUGH EARLY FRIDAY WITH NO MAJOR DIFFERENCES TO NOTE. TONIGHT THE FRONT WILL SCOUR THE REAL INSTABILITY EAST AND THE FORECAST AREA WILL STABILIZE MORE WITH A PERIOD OF EVENING CLEARING BEFORE DEEPER DAKOTAS LOW MOISTURE MOVES IN. WIDESPREAD CLOUDS AND SHOWERS ARE EXPECTED THURSDAY UNDER THE INFLUENCE OF THE TROPOSPHERIC DEEP LOW. HAVE GONE TO A COVERAGE IN THE GRIDS OF OCNL SHRA WITH ISOLATED THUNDER. WHILE THUNDER SHOULD NOT BE A LARGE PROBLEM...MLCAPES IN THE 200-500 J/KG RANGE WILL STILL PRESENT A RISK OF LIGHTNING. AS THE LOW SHIFTS EAST ACROSS WI LATE THURSDAY NIGHT...SOME MODEL DIFFERENCES PRESENT THEMSELVES IN HOW THE CLOUDS WILL SHIFT EAST WITH THE 24.12Z GFS BEING QUITE SLOW. WITH THURSDAYS RAINFALL /TENTH OR TWO/ AND LINGERING DEWPOINTS IN THE 55 TO 60F RANGE WITH WEAK SURFACE ADVECTIONS...SEEMS A STRATUS OR STRATOCUMULUS COVERAGE ON FRIDAY MAY OCCUR. HAVE INCREASED A BIT MORE ON CLOUDS BUT STILL KEPT ONLY AROUND 55 PERCENT IN WI DRYING WESTWARD SOME. OTHERWISE...24.12Z GFS SOLUTION IS CONSISTENT WITH ITS PAST RUNS IN WANTING TO PULL A WARM FRONTAL FEATURE THROUGH ON SATURDAY AFTERNOON. WITH STABLE SURFACE CONVECTIVE INHIBITIONS OF 200-400 J/KG...THE WEATHER WOULD HAVE TO BE ELEVATED ACCAS DEVELOPMENT AND VERY LIGHT SHOWERS/VIRGA ON THE NOSE OF 800-850MB CENTERED MOISTURE TRANSPORT CONVERGENCE REGION SHIFTING THROUGH. WITH THIS BEING SUCH A LOW PROBABILITY...HAVE CONTINUED THE PREVIOUS FORECAST FOR SATURDAY. WELCOME TO SUMMER. .LONG TERM...SUNDAY THROUGH TUESDAY THE TRENDS IN THE EXTENDED MODELS CONTINUE TO SLOWLY MOVE THE 500 MB RIDGE EAST THIS WEEKEND...WITH THE RIDGE AXIS SHIFTING OVER THE EASTERN HALF OF THE U.S. BY EARLY NEXT WEEK. AT THE SFC...A COLD FRONT WILL TRACK INTO THE REGION LATE MONDAY INTO TUESDAY...AND SHOULD FIRE SHOWERS/STORMS ALONG AND AHEAD OF IT. GOOD INSTABILITY IS ALREADY PROGGED AHEAD OF THIS FRONT...BUT THE BETTER WIND SHEAR IS WELL BEHIND THE FRONT. THE FRONT COULD BRING A DECENT SHOT FOR SOME SEVERE WEATHER...BUT MUCH DEPENDS ON THE TIMING OF THE FRONT. THE SHORTWAVE TROUGH RESPONSIBLE FOR THE SFC FRONT WILL MOVE EAST NORTHEAST THROUGH WHAT/S LEFT OF THE RIDGE...CHANGING THE FLOW FROM SOUTHWEST TO MORE ZONAL. THE WARM TEMPERATURES FROM THIS WEEKEND SHOULD THEREFORE MODERATE BACK TO THE MORE SEASONABLE LEVELS. RIECK && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && BAUMGARDT
Hazardous weather outlook, May 24, 3:28 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 328 PM CDT WED MAY 24 2006 IAZ010-011-029-030-MNZ079-088-095-096-WIZ017-029-032>034-041>044- 053>055-061-250300- ADAMS-ALLAMAKEE-BUFFALO-CLARK-CLAYTON-CRAWFORD-FAYETTE-FILLMORE- GRANT-HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR- TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA- 328 PM CDT WED MAY 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND SOUTHWEST WISCONSIN...NORTHEAST IOWA...AND SOUTHEAST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED THROUGH 10 PM. THE EXPECTED TIME OF ACTIVITY WILL LAST UNTIL 4 PM FOR AREAS IN IOWA AND MINNESOTA ALONG/WEST OF THE MISSISSIPPI RIVER...AND THROUGH 6 PM EAST OF THE RIVER. A COLD FRONT MOVING THROUGH HAS TRIGGERED THUNDERSTORMS THAT ARE FORMING INTO A NORTH-SOUTH LINE FROM EAU CLAIRE...TO EAST OF LA CROSSE TO PRAIRIE DU CHIEN WISCONSIN. THIS LINE WILL SHIFT EAST THROUGH THE LATE AFTERNOON AND WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS. THE LINE OF STORMS IS EXPECTED TO SHIFT TO THE I- 39/51 CORRIDOR IN CENTRAL WISCONSIN BY 6 PM. THIS WILL END THE SEVERE THUNDERSTORM THREAT. ON EITHER SIDE OF THE LINE OF STORMS A FEW ISOLATED STORMS MAY FORM AND BRIEFLY REACH SEVERE LIMITS. THEREFORE A SLIGHTLY LARGER REGION AROUND THE LINE OF STORMS WILL BE THE THREAT AREA. IN SOUTHWEST WISCONSIN THERE IS AN ADDITIONAL SMALL THREAT FOR BRIEF TORNADO DEVELOPMENT AS WELL BUT WIND FIELDS WILL HAVE TO COME TOGETHER JUST RIGHT FOR THAT TO OCCUR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL CONTINUE THURSDAY AND THURSDAY EVENING AS THIS STORM SYSTEM DRIFTS OVER AND EAST OF THE AREA. THESE STORMS ARE EXPECTED TO BE MORE ISOLATED IN NATURE AND REMAIN BELOW SEVERE LEVELS. ANOTHER SYSTEM WILL AFFECT THE AREA EARLY NEXT WEEK WITH ANOTHER CHANCE OF THUNDERSTORMS MEMORIAL DAY AND TUESDAY. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS WEST OF THE MISSISSIPPI RIVER WILL BE NEEDED THROUGH 5 PM AT THE LATEST. SPOTTERS WILL BE NEEDED ALONG THE LINE OF THUNDERSTORMS...IN WISCONSIN...THROUGH 6 PM. ACTIVATE BEFORE STORMS AFFECT YOUR COMMUNITIES. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. PLEASE ENSURE YOUR SPOTTER GROUPS ARE PREPARED TO REPORT PEAK WIND GUSTS OBSERVED IN THEIR COMMUNITIES THIS AFTERNOON. IAZ008-009-018-019-MNZ086-087-094-250300- CHICKASAW-DODGE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED- 328 PM CDT WED MAY 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...AND SOUTHEAST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WINDS WILL GUST FROM 30 TO 35 MPH FROM THE WEST THROUGH EARLY EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL CONTINUE THURSDAY AND THURSDAY EVENING AS THIS STORM SYSTEM DRIFTS OVER AND EAST OF THE AREA. THESE STORMS ARE EXPECTED TO BE MORE ISOLATED IN NATURE AND REMAIN BELOW SEVERE LEVELS. ANOTHER SYSTEM WILL AFFECT THE AREA EARLY NEXT WEEK WITH ANOTHER CHANCE OF THUNDERSTORMS MEMORIAL DAY AND TUESDAY. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BAUMGARDT
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 4:02 PM CDT | Severe Thunderstorm Warning | ARX | Monroe | 25 min |
| May 24, 4:27 PM CDT | Severe Thunderstorm Warning | ARX | Richland | 33 min |
| May 24, 4:59 PM CDT | Severe Thunderstorm Warning | ARX | Richland | 31 min |
| May 24, 5:06 PM CDT | Tornado Warning | ARX | Richland | 24 min |
| May 24, 5:49 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 41 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.